Pill esophagitis: two case reports
download Full Article (PDF file)

S.Valean1, M.Petrescu2, A.Catinean1, R.Chira1, P.A.Mircea1

1) 1st Medical Clinic. 2)Department of Pathology, University of Medicine and Pharmacy “Iuliu Hatieganu”, Cluj-Napoca

Abstract

Pill esophagitis is a rare clinical diagnosis. We report a series of two patients who experienced ulcerative esophagitis while taking doxycycline (patient 1) and alendronate (patient 2). Both patients presented with retrosternal pain, odynophagia and dysphagia. Symptoms developed after 3 days of treatment with doxycycline in patient 1 and after 3 months of treatment with alendronate in patient 2. Endoscopy revealed ulcerative lesions in the mid-esophagus, sparing the distal esophagus. Biopsies showed inflammatory infiltrate (patient 1) and ulceration and hyperplastic cells (patient 2). Patient 1 recovered completely endoscopically after discontinuation of the antibiotic and a one month course of sucralfate treatment. Patient 2 did not accept the discontinuation of alendronate therapy. She also had a course of one month treatment with sucralfate. At one, two and even at seven months after the first diagnosis, endoscopy still showed the persistence of millimetric defects of epithelisation. She is still under endoscopical survey.

In conclusion, doxycycline and alendronate can cause chemical esophagitis when taken improperly. In adults and elderly patients exclusion of esophageal carcinoma by histology is neccessary. Continuation of treatment with the offending drug can delay healing. Pill esophagitis is a preventable cause of morbidity that consists of giving simple advice of how and when to take medication.

Key words

Pill esophagitis – doxycycline - alendronate